Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 124, NWS Topeka, KS

June 23, 1998Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 23, 1998, 1:57 AM CDT for Washington County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 1998, 1:57 AM CDT (06:57 UTC)
Expired
Jun 23, 1998, 2:40 AM CDT
In force
43 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Washington County, KS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 9:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1688 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1688 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTOP 230657 RRA
SVRTOP
KSC201-230740-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
157 AM CDT TUE JUN 23 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     SOUTHERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 240 AM CDT

* AT 153 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF PALMER...OR ABOUT 13 MILES
  NORTHWEST OF CLAY CENTER...MOVING NORTHEAST AT 20 MILES PER HOUR.

* SOME LOCATIONS AFFECTED...
     MORROWVILLE
     GREENLEAF
     BARNES
     LINN
     PALMER
     WASHINGTON

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

PF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:35 PM CDT, 10 hours 22 minutes earlier.

Area forecast discussion, Jun 22, 3:35 PM CDT, 10 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
335 PM CDT MON JUN 22 1998

...FLASH FLOODING POTENTIAL MAIN CONCERN THIS FORECAST...

WITH LAST NIGHTS CONVECTIVE RAINS...MAIN CONCERN IS CENTERED ON
POTENTIAL FOR FLASH FLOODING TONIGHT AND TUESDAY FORENOON. FFG
VALUES MAINLY IN THE ONE TO TWO INCH RANGE. THESE AMOUNTS COULD
EASILY BE MET TONIGHT WITH FORECAST SCENARIO.

WARMFRONT LIKELY ALONG SRN KS BORDER ATTM. STG THETA-E ADVECTION
INTO THE NORTHEAST COUNTIES TO OCCUR THIS EVENING WITH GENERATION OF
CONVECTION AGAIN LIKELY. SLOW MOVEMENT OF THIS ACTIVITY WILL PRODUCE
FIRST THREAT OF FLASH FLOODING.

SECOND THREAT OF SGFNT CONVECTION WILL COME WITH CONVECTIVE COMPLEX
OVER THE HIGH PLAINS. HAVE HAD TELCON WITH HPC AND FEEL MAX
PRECIPITATION WILL INDEED BE CLOSER TO WARM FRONTAL ZONE...BUT I
BELIEVE THE WARM FRONT WILL BE FURTHER SOUTH IN KANSAS. MCS MOTION
MACRO FROM GRIDDS SUGGESTS MCS IN NE WILL MOVE SOUTHEAST INSTEAD OF
EAST AS IMPLIED BY SUBJECTIVE QPF/HEAVY PRECIPITATION FORECAST.
STRONG LOW LEVEL JET INTO THE FRONT AS DEPICTED BY MODEL OF
CHOICE...THE ETA...WOULD SUPPORT CONTINUATION OF MCS EVEN THOUGH
UPPER WAVE MOVING THROUGH TONIGHT IS NOT NEARLY AS STRONG AS
LAST NIGHTS.

WILL ISSUE FLASH FLOOD WATCH ALL CWA INTO TUESDAY FORENOON DUE TO
EXPECTED ARRIVAL OF MCS A LITTLE LATER THAN LAST NIGHT...PROBABLY
TOWARD ERN COUNTIES BY 12Z.

BEYOND 18Z TOMORROW...EXPECT LITTLE IN THE WAY OF PCPN AS CAPPING
TAKES OVER AND WAVES REMAIN NORTHWEST OF CWA. ONLY FLY IN THE
OINTMENT IS CONVECTIVE FORECAST MOVEMENT IS NEARLY DUE SOUTH BY 12Z
WEDNESDAY...THUS ANY STRONG CONVECTION TO OUR NORTH COULD BE
APPROACHING IN SPITE OF STRONG CAP WEDNESDAY FORENOON.

.TOP...FLASH FLOOD WATCH TONIGHT AND TUESDAY FORENOON ALL OF CWA OR
NORTHEAST OF A LINE FROM CONCORDIA THROUGH ABILENE AND EMPORIA TO
GARNETT.

In the hours before

Special weather statement, Jun 22, 9:50 PM CDT, 4 hours 7 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-230850-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
950 PM CDT MON JUN 22 1998

THE FOLLOWING COUNTIES IN NORTH CENTRAL...NORTHEAST AND EAST
CENTRAL KANSAS ARE INCLUDED IN SEVERE THUNDERSTORM WATCH 643
WHICH IS IN EFFECT UNTIL 4 AM CDT...

KSC027-029-089-123-141-143-147-157-163-183-201-230900-
...NORTH CENTRAL...
CLAY            CLOUD           JEWELL          MITCHELL
OSBORNE         OTTAWA          PHILLIPS        REPUBLIC
ROOKS           SMITH           WASHINGTON

KSC013-085-087-117-131-149-161-230900-
...NORTHEAST...
BROWN           JACKSON         JEFFERSON       MARSHALL
NEMAHA          POTTAWATOMIE    RILEY

KSC003-017-031-045-059-061-111-127-139-177-197-230900-
...EAST CENTRAL...
ANDERSON        CHASE           COFFEY          DOUGLAS
FRANKLIN        GEARY           LYON            MORRIS
OSAGE           SHAWNEE         WABAUNSEE

PB
Special weather statement, Jun 22, 9:50 PM CDT, 4 hours 7 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-230850-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
950 PM CDT MON JUN 22 1998

THE FOLLOWING COUNTIES IN NORTH CENTRAL...NORTHEAST AND EAST
CENTRAL KANSAS ARE INCLUDED IN SEVERE THUNDERSTORM WATCH 643
WHICH IS IN EFFECT UNTIL 4 AM CDT...

KSC027-029-089-123-141-143-147-157-163-183-201-230900-
...NORTH CENTRAL...
CLAY            CLOUD           JEWELL          MITCHELL
OSBORNE         OTTAWA          PHILLIPS        REPUBLIC
ROOKS           SMITH           WASHINGTON

KSC013-085-087-117-131-149-161-230900-
...NORTHEAST...
BROWN           JACKSON         JEFFERSON       MARSHALL
NEMAHA          POTTAWATOMIE    RILEY

KSC003-017-031-045-059-061-111-127-139-177-197-230900-
...EAST CENTRAL...
ANDERSON        CHASE           COFFEY          DOUGLAS
FRANKLIN        GEARY           LYON            MORRIS
OSAGE           SHAWNEE         WABAUNSEE

PB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 11:57 PM CDTSevere Thunderstorm WarningTOPWabaunsee58 min
Jun 23, 12:30 AM CDTSevere Thunderstorm WarningTOPClay30 min
Jun 23, 12:34 AM CDTSevere Thunderstorm WarningTOPJackson46 min
Jun 23, 12:49 AM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie31 min
Jun 23, 1:14 AM CDTSevere Thunderstorm WarningTOPCloud46 min
Jun 23, 1:22 AM CDTSevere Thunderstorm WarningTOPGeary, Riley43 min
Jun 23, 1:29 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson46 min
Jun 23, 1:40 AM CDTSevere Thunderstorm WarningTOPRepublic45 min
Jun 23, 2:22 AM CDTSevere Thunderstorm WarningTOPCoffey33 min
Jun 23, 2:51 AM CDTSevere Thunderstorm WarningTOPFranklin59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.